Alert archive / Colorado / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 39, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 28, 2015, 7:50 PM MDT for Arapahoe County, Colorado. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2015, 7:50 PM MDT (01:50 UTC)
- Expired
- May 28, 2015, 8:15 PM MDT
- In force
- 25 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Arapahoe County, CO
The radar
The Denver radar (KFTG), 24 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:53 PM MDT | HAIL 1 | 6 E Denver, CO | |
| May 28, 7:57 PM MDT | HAIL 0.88 | 2 Nw Aurora, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:18 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2058 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
655
WUUS55 KBOU 290150
SVRBOU
COC005-290215-
/O.NEW.KBOU.SV.W.0039.150529T0150Z-150529T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
750 PM MDT THU MAY 28 2015
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ARAPAHOE COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 815 PM MDT
* AT 749 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WESTERN
AURORA...OR 6 MILES EAST OF DENVER...MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
AURORA...ARAPAHOE PARK AND BUCKLEY AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DENVER.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3965 10485 3966 10488 3967 10489 3970 10487
3971 10487 3974 10485 3974 10455 3961 10454
TIME...MOT...LOC 0149Z 280DEG 15KT 3971 10484
HAIL...1.00IN
WIND...<50MPH
$$
COOPER2 follow-up statements
060
WWUS55 KBOU 290206
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
806 PM MDT THU MAY 28 2015
COC005-290215-
/O.CON.KBOU.SV.W.0039.000000T0000Z-150529T0215Z/
ARAPAHOE CO-
806 PM MDT THU MAY 28 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHWESTERN ARAPAHOE COUNTY...
AT 805 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHERN
AURORA...OR 11 MILES EAST OF DENVER...MOVING EAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
AURORA AND BUCKLEY AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
VERY HEAVY BUT BRIEF RAINFALL IS OCCURRING WITH THIS STORM. MINOR
STREET FLOODING WILL OCCUR. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3967 10479 3968 10480 3974 10480 3974 10455
3966 10460
TIME...MOT...LOC 0205Z 268DEG 15KT 3973 10475
HAIL...1.00IN
WIND...<50MPH
$$
BARJENBRUCH140
WWUS55 KBOU 290216
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
816 PM MDT THU MAY 28 2015
COC005-290225-
/O.EXP.KBOU.SV.W.0039.000000T0000Z-150529T0215Z/
ARAPAHOE CO-
816 PM MDT THU MAY 28 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ARAPAHOE COUNTY
HAS EXPIRED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HEAVY RAIN AND
SMALL HAIL ALONG WITH MINOR STREET FLOODING WILL STILL OCCUR.
LAT...LON 3967 10479 3968 10480 3974 10480 3974 10455
3966 10460
TIME...MOT...LOC 0214Z 280DEG 15KT 3973 10475
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:34 PM MDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 28, 3:34 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 334 PM MDT THU MAY 28 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 252 PM MDT THU MAY 28 2015 THERE IS PRETTY GOOD CONVECTION GOING OVER THE PLAINS RIGHT NOW. HAIL OVER AN INCH HAS BEEN REPORTED WITH SOME OF THE CELLS. THERE ARE BOUNDARIES ALL OVER THE PLACE. THE WATER VAPOR PICTURES ARE SHOWING ANOTHER DECENT BATCH OF CONVECTION UPSTREAM IN EASTERN UTAH AND WESTERN COLORADO...AGAIN ASSOCIATED WITH THE APPROACHING TROUGH AXIS. MODELS SHOW THE WEAK UPPER TROUGH AXIS TO PUSH ACROSS THE CWA THIS EVENING AND TONIGHT. BY FRIDAY AFTERNOON...A WEAK UPPER RIDGE IS MOVING ACROSS COLORADO. THE FLOW ALOFT IS PRETTY WEAK TONIGHT AND WEAK NORTHERLY ON FRIDAY. MODELS HAVE A TAD OF WEAK UPWARD QG VERTICAL VELOCITY FOR THE NORTHEAST QUARTER OF THE CWA TONIGHT INTO FRIDAY MORNING...THEN ALL DOWNWARD FOR ALL THE CWA FOR THE FIRST TWO PERIODS. THE BOUNDARY LAYER FLOW IS MAINLY NORTH AND NORTHEASTERLY TONIGHT AND FRIDAY FOR MUCH OF THE CWA. CONCERNING MOISTURE...THERE IS A LOT TONIGHT AND FRIDAY. THE DEW POINTS ARE IN THE MID 40S TO MID 50S F THIS EVENING...THEN MOSTLY THE 40S F OVERNIGHT AND FRIDAY. THERE IS SOME CAPE AROUND THIS EVENING...MOSTLY OVER THE EASTERN HALF OF THE CWA. VALUES ARE OVER 1000 J/KG OVER THE FAR EASTERN BORDER AREAS. THERE IS CAPE FOR ALL THE CWA ON FRIDAY...BUT NOTHING OVER 1000 J/KG. IT WILL LIKELY NOT GET VERY WARM ON FRIDAY WITH ALL THE CLOUDINESS EXPECTED. THERE IS SOME MEASURABLE PRECIPITATION OVER ALL THE CWA MOST OF TONIGHT AND FRIDAY TOO. THE GREATEST AMOUNTS ARE PROGGED THIS EVENING OVER THE EASTERN CWA. WILL KEEP POPS GOING OVERNIGHT...BUT LOW AFTER 06Z. BY LATE MORNING FRIDAY WILL GO WITH "LIKELY"S FOR MUCH OF THE CWA. FOR TEMPERATURES...FRIDAY'S HIGHS LOOK TO BE 3-7 C COOLER THAN TODAY'S. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 252 PM MDT THU MAY 28 2015 TROUGH WILL MOVE EAST OF COLORADO FRIDAY NIGHT. SOME DISAGREEMENT ABOUT HOW FAST THE CLEARING/DRYING WILL COME. NAM CONTINUES TO BE FASTER SUGGESTING LOTS OF CLEARING EARLY MONDAY MORNING...WHILE THE OPERATIONAL GFS REMAINS SLOWEST/WETTEST AND STILL HAS SIGNIFICANT RAIN IN THE FOOTHILLS FRIDAY EVENING. WILL STICK WITH THE IDEA OF A COMPROMISE SHADED TOWARD THE DRIER SOLUTIONS...I LEFT THE EVENING POPS AS THEY WERE BUT SPED UP THE DEPARTURE OF THE WEATHER BY A FEW HOURS. THIS HAS ONLY MINIMAL POPS ON THE SOUTHERN BORDER AND IN THE MOUNTAINS EARLY SATURDAY MORNING. AFTER THAT IT WILL BE WARMING AND DRYING ALOFT AND SHOULD BE TOO STABLE FOR MUCH AFTERNOON CONVECTION...THOUGH I DID LEAVE SOME LOW AFTERNOON POPS IN THE MOUNTAINS. MODELS HAVE TRENDED WARMER FOR SATURDAY WHICH FITS THE SLIGHTLY EARLIER TIMING AND MORE SUNSHINE. FOR SUNDAY THROUGH TUESDAY A WARM DRY RIDGE WILL MOVE OVER. THERE HAS BEEN A TREND TOWARD WARMER TEMPERATURES WHICH LOOKS ALRIGHT THOUGH I DID HOLD BACK A FEW DEGREES DUE TO THE MOIST GROUND. WE WILL BE NEAR 80 ON SUNDAY WHICH COULD BE THE FIRST 80 IN MAY...THEN LOW TO MID 80S FOR MONDAY AND TUESDAY LOOK GOOD. MODELS HAVE FLIPPED FOR THE MID TO LATE WEEK TROUGH...BUT THE CONSENSUS IS THE SAME. SOME MODELS SHOW A WEAK LEAD TROUGH MOVING THROUGH ABOUT WEDNESDAY WHICH WOULD BRING A LITTLE COOLING AND PERHAPS A BIT MORE LOW LEVEL MOISTURE FOR SOME INCREASE IN THUNDERSTORM ACTIVITY. OTHERS LACK THIS AND WOULD HAVE LITTLE CHANGE THROUGH THE END OF THE WEEK. MAIN FEATURE IS THE UPSTREAM TROUGH WHICH WILL KEEP A WARM AND MAINLY DRY SOUTHWEST FLOW ALOFT OVER US. CONSENSUS FORECAST IS FINE WHICH SHOWS A LITTLE COOLING AND SLIGHT INCREASE IN POPS STARTING WEDNESDAY...BUT PROBABLY NOT A BIG CHANGE. && .AVIATION...(FOR THE TAFS THROUGH 00Z FRIDAY LATE AFTERNOON) ISSUED AT 252 PM MDT THU MAY 28 2015 DIA MAY NOT HAVE NORMAL DRAINAGE WINDS BY LATE EVENING TONIGHT ...OR MAYBE JUST A WEAK VERSION OF THEM. NORTH-NORTHEASTERLIES ARE PROGGED ON FRIDAY. THERE MAY NOT BE ANY CEILING ISSUES THIS EVENING OR OVERNIGHT...BUT THEY COULD GET DOWN TO BKN040 FROM LATE FRIDAY MORNING THROUGH THE REST OF THE DAY. && .HYDROLOGY... ISSUED AT 252 PM MDT THU MAY 28 2015 SOME OF TODAYS THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN...BUT ANY FLOODING SHOULD BE LOCALIZED. MORE WIDESPREAD RAINFALL IS EXPECTED FRIDAY...BUT AGAIN IT SHOULD MAINLY BE LIGHT WITH A LOW RISK OF LOCALIZED FLOODING AND LITTLE EFFECT ON THE LARGER RIVERS. THE CACHE LA POUDRE RIVER IN GREELEY WILL REMAIN NEAR FLOOD STAGE THIS WEEKEND...WHILE THE SOUTH PLATTE DOWNSTREAM WILL BE SLOWLY FALLING. BY EARLY NEXT WEEK WARM TEMPERATURES WILL LEAD TO INCREASING SNOWMELT...LEADING TO HIGH FLOWS ON RIVERS AND STREAMS IN THE MOUNTAINS. THIS WATER WILL PROGRESS DOWNSTREAM DURING THE NEXT WEEK SO HIGH FLOWS WILL CONTINUE ON THE SOUTH PLATTE. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RJK LONG TERM...GIMMESTAD AVIATION...RJK HYDROLOGY...GIMMESTAD/RJK
Hazardous weather outlook, May 28, 11:22 AM MDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1122 AM MDT THU MAY 28 2015 COZ030>051-291730- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1122 AM MDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WEATHER DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON ALLOWING FOR ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS OVER THE FAR EASTERN PLAINS MAY BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS. THE STORMS WILL BE RATHER FAST MOVING HOWEVER A FEW SPOTS COULD STILL RECEIVE UP TO AN INCH OF RAIN IN 30 MINUTES. OVER THE HIGHER TERRAIN AND ALONG THE URBAN CORRIDOR THE STORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS AND BRIEF MODERATE TO HEAVY RAIN. FOR TONIGHT THE STORMS SHOULD GRADUALLY END OVER THE PLAINS BY EARLY EVENING HOWEVER SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL LINGER IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE THROUGH EARLY FRIDAY MORNING PRODUCING UPSLOPE FLOW AND A CHANCE FOR MORE WIDESPREAD RAIN THROUGH THE DAY INTO EARLY FRIDAY EVENING. RAINFALL AMOUNTS WILL BE IN THE QUARTER TO HALF INCH RANGE. THE HIGHER MOUNTAINS ABOVE 10 THOUSAND FEET WILL SEE SEVERAL INCHES OF WET SNOW. SATURDAY THROUGH TUESDAY WILL BE WARMER WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THERE MAY BE A TREND TOWARD COOLER WEATHER WITH MORE STORMS LATER NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED THIS AFTERNOON FOR THUNDERSTORMS THAT DEVELOP OVER THE FAR EASTERN PLAINS. RJK/GIMMESTAD
In the hours before
Local storm report, May 28, 2:24 PM MDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
224 PM MDT THU MAY 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
KBOWENSpecial weather statement, May 28, 5:27 PM MDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 527 PM MDT THU MAY 28 2015 COZ038>040-043-290015- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO-CENTRAL AND SOUTH WELD COUNTY CO- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY CO-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- 527 PM MDT THU MAY 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARIMER... NORTHWESTERN ADAMS...EASTERN BOULDER...SOUTHWESTERN WELD... NORTHEASTERN JEFFERSON AND BROOMFIELD COUNTIES UNTIL 615 PM MDT... AT 525 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF LOVELAND TO BROOMFIELD...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF FORT COLLINS TO 13 MILES NORTH OF DENVER...AND MOVING EAST AT 15 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS IN WESTMINSTER. IN ADDITION...BRIEF MODERATE TO HEAVY RAINFALL...UP TO ONE QUARTER INCH IN 30 MINUTES...IS ALSO POSSIBLE. LOCATIONS IMPACTED INCLUDE... THORNTON...SOUTHEASTERN ARVADA...WESTMINSTER...LONGMONT...LOVELAND... BROOMFIELD...NORTHWESTERN COMMERCE CITY...NORTHGLENN...BRIGHTON... NORTHWESTERN WHEAT RIDGE...LAFAYETTE...LOUISVILLE...ERIE...FEDERAL HEIGHTS...FIRESTONE...JOHNSTOWN...FREDERICK...FORT LUPTON...MILLIKEN AND BERTHOUD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN DENVER. && LAT...LON 4038 10477 3986 10479 3977 10514 4044 10510 TIME...MOT...LOC 2325Z 265DEG 15KT 4037 10505 3992 10506 COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:54 PM MDT | Special Weather Statement | BOU | Boulder | 51 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.